Illinois, 2022

Hail in Illinois, June 6, 2022

June 6, 2022 · NWS DVN · 1 event in 1 county or zone

A strong storm moved through northwest Illinois the afternoon of June 6th, producing hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm moved through northwest Illinois the afternoon of June 6th, producing hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 1:32 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 6, 1:32 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
232 PM CDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 230 PM CDT Mon Jun 6 2022

A cold front extended from southern WI to southern NE with
warm/moist airmass ahead of the front. SBCAPES were 2500 J/kg with
bulk shear 20-25 kts (weak).

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 230 PM CDT Mon Jun 6 2022

Tonight: At least scattered (or clusters) of showers and
thunderstorms this afternoon into this evening, ahead of a cold
front gradually moving southeast across the cwa. SPC has a
marginal risk for severe storms in portions of the cwa with the
main risk locally damaging wind and possible hail. By midnight the
cwa should be rain-free as the front departs to the east. Drier
air will filter into the area on north winds, so lows tonight will
drop into the mid to upper 50s north to the lower 60s south.

Tuesday: In-between storm systems with a delightful day with
comfortable humidity and pleasantly warm temperatures. Highs will
be mainly in the mid to upper 70s with partly to mostly sunny skies.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 230 PM CDT Mon Jun 6 2022

Tuesday Night and Wednesday

A shortwave dropping in from the NW will lead to another round of
scattered showers and isolated storms Tuesday night into Wednesday.
This system is progressive, so do not anticipate widespread heavy
rainfall although some areas could pick up 0.50" - 1" in the
heaviest bands. High temps will stay in the 70s.

Thursday into the Weekend

The next period of downward motion and high pressure should arrive
by Wednesday night, and last through Thursday.  Highs should make
another run at the lower 80s for Thursday, before, you guess
it!...more rain arrives Thursday night through Friday. This fast
moving flow aloft should keep us from building large amounts of CAPE
in the region, but stronger than normal dynamics for June should
certainly be capable of drawing moisture quickly north over the
Midwest, and this looks like another period of 50-70%+ NBM pops
rainfall.  Though the model averages support this high pop threat,
it's worth noting that the EC is much farther south with this wave
of low pressure, but will continue using NBM rain chances for now.

Temperatures late this week appear favored to remain below normal,
with mainly mid 70s to lower 80s. Then near to above normal
temperatures are possible into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1247 PM CDT Mon Jun 6 2022

Most areas will see VFR conds but scattered showers and
thunderstorms can be expected this afternoon into early this
evening. MVFR/lcl IFR conds in the pcpn. This is ahead of a cold
front that will move across later this afternoon and evening.
Southwest winds will become north to northeast with the passsage
of the front. VFR conds will then return overnight into Tuesday as
weak high pressure builds into the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech/Ervin
AVIATION...Haase
Hazardous weather outlook, Jun 6, 3:24 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Mon Jun 6 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur today and into this evening,
with the better chances happening along and south of the
Interstate 80 corridor this afternoon. While an isolated strong
storm cannot be ruled out, the threat for widespread severe storms
appears to be low. The storms will be able to produce locally
heavy rain at high rainfall rates. Isolated flash flooding will be
possible in areas that experience repeated storm activity.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be a chance for thunderstorms later Tuesday night and
into Wednesday. More storms will then be possible on Friday. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

12

In the hours before

Local storm report, Jun 6, 3:43 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 NNW WARNER            41.45N 90.40W
06/06/2022  E1.00 INCH       HENRY              IL   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

&&
Local storm report, Jun 6, 3:45 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       3 ENE CHARLIE HEATH MEM 40.59N 91.84W
06/06/2022  M0.60 INCH       CLARK              MO   TRAINED SPOTTER

            OCCURRING IN 30 MINUTES.

&&
Local storm report, Jun 6, 3:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 ESE COAL VALLEY       41.44N 90.42W
06/06/2022  E1.00 INCH       HENRY              IL   TRAINED SPOTTER

&&
Special weather statement, Jun 6, 3:47 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT Mon Jun 6 2022

IAZ098-099-ILZ034-MOZ009-010-062230-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
447 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of western Hancock,
southeastern Van Buren, southern Lee, southeastern Scotland and Clark
Counties through 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Donnellson to 9 miles east of Colony.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Donnellson around 455 PM CDT.
  Franklin around 500 PM CDT.
  New Boston around 505 PM CDT.

Other locations in the path of these storms include Montrose, Fort
Madison, Nauvoo and Niota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 9150 4025 9150 4026 9195 4030 9195
      4030 9234 4070 9174 4064 9123 4020 9142
TIME...MOT...LOC 2147Z 282DEG 28KT 4064 9164 4027 9180

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech
Local storm report, Jun 6, 3:49 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 N COAL VALLEY         41.47N 90.45W
06/06/2022  E0.50 INCH       ROCK ISLAND        IL   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Jun 6, 4:02 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S GREEN RIVER         41.45N 90.33W
06/06/2022  E1.00 INCH       HENRY              IL   TRAINED SPOTTER

            JUST NORTH OF THE 74/80 INTERCHANGE.

&&

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock Island

When
June 6, 4:03 PM CST
Where
Rock Island County, 0.52 mi E of Coal Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -90.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029393.